Alert archive / Montana / Special Weather Statements in 2022

Special Weather Statement, NWS Great Falls, MT

August 4, 2022Judith Basin County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 4, 2022, 2:12 PM MDT for Judith Basin County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2022, 2:12 PM MDT (20:12 UTC)
Expired
Aug 4, 2022, 2:45 PM MDT
In force
33 min
Issued by
NWS Great Falls, MT
Hail
0.00 in
Wind
50

County Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 122 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2967 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WWUS85 KTFX 042012
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
212 PM MDT Thu Aug 4 2022
 
MTZ012-050-054-042045-
Cascade MT-Judith Basin MT-Meagher MT-
212 PM MDT Thu Aug 4 2022

...Dissipating thunderstorms will impact portions of northeastern 
Meagher, southern Judith Basin, and southeastern Cascade Counties 
through 245 PM MDT...

At 211 PM MDT, Doppler radar was tracking dissipating thunderstorms 
along a line extending from 36 miles south of Belt to 16 miles 
southeast of White Sulphur Springs. Movement was east at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Neihart, Martinsdale, Sapphire Village, Checkerboard, Utica and
Lennep.

This includes the following highways...
 Highway 200 between mile markers 28 and 30.
 Highway 12 between mile markers 47 and 77.
 Highway 89 between mile markers 2 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building or other 
sturdy shelter until these storms pass.

&&

LAT...LON 4670 10982 4675 10996 4674 11003 4675 11005
      4671 11021 4672 11027 4643 11028 4637 11057
      4690 11124 4721 11037 4670 10974
TIME...MOT...LOC 2011Z 248DEG 59KT 4687 11112 4644 11059 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:20 AM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 4, 11:20 AM MDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1120 AM MDT Thu Aug 4 2022

...Aviation Section Updated...

.SYNOPSIS...

Hot, dry, and windy conditions will continue across the Northern
Rockies through today. Winds will be especially strong along the
Rocky Mountain Front and east to the Interstate 15 corridor in
North Central Montana. Scattered to numerous showers and
thunderstorms are expected this afternoon and evening, mainly
along and southeast of a Lincoln, to Great Falls, to Havre line.

&&

.UPDATE...
Observed minimum temperatures this morning for areas east of the
Rocky Mountain Front were 5 to 10 degrees F warmer than
forecasted and current satellite imagery shows developing cumulus
along the ID/MT border. No changes to the temperature and wind
forecast were made this morning with high wind gusts still
expected for today. Minor adjustments were made to PoPs for this
afternoon for North Central MT as confidence increases for
scattered showers and thunderstorm development this afternoon and
evening. Increased PoPs in Blaine and Fergus counties as
confidence grows for showers and thunderstorms this evening to
develop and move northeastward into those areas. Webb

&&

.AVIATION...
1120 AM MDT Wed Aug 3 2022 (04/18Z TAF period)

VFR conditions continue to prevail under high-level clouds through
the morning. Thereafter, scattered to numerous showers and
thunderstorms are expected to develop across Southwest Montana
between 18-22z extending northeastward to portions of central
Montana, which may lead to brief periods of MVFR conditions. Primary
impacts to terminals will be gusty, erratic winds. At approximately
the same time, winds will be increasingly stronger at all terminals,
but especially across the plains. Expect mountain wave turbulence
along the Rocky Mountain Front through this evening. A weak cold
front will cause winds to become northerly from north to south
across the area beginning around 11z/Fri at KCTB to around 16z/Fri
at KLWT.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

A Red Flag Warning remains in effect until 9 PM Thursday across
all TFX fire weather zones. Windy, dry, and warm conditions are
expected each afternoon through Thursday evening, which in
combination with receptive fuels, would make any fire starts
difficult to put out. Cooler temperatures and lighter winds are
expected Friday and Saturday.

Upper ridging builds back over the area this weekend into Monday,
but models appear in good agreement with a ridge breakdown
sometime around the middle of next week as an upper trough moves
into the Pacific Northwest, with timing ranging from as early as
Tuesday to as late as Thursday of next week. This is a known fire
weather watchout for winds and thunderstorm activity in the
Northern Rockies region. Stay tuned.

&&

.PREV DISCUSSION...
/ISSUED 510 AM MDT Thu Aug 4 2022/

Today through tonight...primary forecast concerns are High Winds,
Fire Weather, and isolated severe thunderstorms.

Anomalously strong mid-level flow associated with a H500 longwave
trough, which is currently moving over the Pacific Northwest and
British Columbia coasts this morning, will overspread the Northern
Rockies from this morning and through the evening hours tonight.
NAEFS analysis indicates that H700 wind speeds will be 3 to 4
standard deviations above normal northwest of a Lincoln, to Great
Falls, to Havre line through this evening, with the remainder of
Southwest through North Central Montana being 1 to 2 standard
deviations above normal. Expectation is that winds will begin to
increase rapidly between 15-18z across the CWA with increasing solar
insolation and resulting mixing, with strong and gusty winds then
persisting across the region through 00-03z tonight. A High Wind
Warning remains in effect for the Rocky Mountain Front, Eastern
Glacier, Toole, Liberty, and Eastern Pondera from 12/18z today
through 03z tonight, with Hill County also being added to the
warning this morning as confidence in winds reaching warning levels
has increased here (especially for western portions of the county
[i.e. Inverness area]). This High Wind event more closely resembles
one that would be seen during the late fall and/or winter, and could
be especially impactful given the presence of foliage, which could
lead to tree damage given the increased surface areas of the trees.

The strong southwest to west winds combined with hot temperatures
(80s to near 100 degrees) and dry conditions (relative humidity
values as low as 7-12%) will also lead to critical fire weather
conditions across the entire CWA through this evening, with the
potential for new or existing fires to spread very rapidly. This
will be especially true over the plains where grasses are cured
and a wind driven fire run could be difficult to contain.

Finally, monsoonal moisture rotating around the H500 high over the
Great Basin/Desert Southwest will bring scattered to numerous
showers/thunderstorms over Southwest and eastern portions of Central
and North Central Montana (mainly along and southeast of a Lincoln,
to Great Falls, to Havre line) through this evening. A Marginal Risk
for severe thunderstorms exists over eastern portions of Southwest,
Central, and North Central Montana today, with the primary concern
being the potential for damaging wind gusts given inverted-v
profiles and the presence of strong mid-level flow. - Moldan

Friday through Saturday...cooler air, with high temperatures near to
below normal, will overspread the Northern Rockies through the first
half of the upcoming weekend. Precipitation chances will also be
possible both day across most of the CWA, especially south of the
Interstate 90 corridor in Southwest Montana. Some thunderstorms on
Friday could produce locally heavy rainfall, and for this reason WPC
has portions of Southwest Montana under a Marginal Risk for
Excessive Rainfall. - Moldan

Sunday through next Thursday...upper level ridging will begin to
build back into the Northern Rockies, which lead to high
temperatures rising back into the 90s to near 100 degrees. Monsoonal
moisture pivoting northeast and over southern portions of the
Northern Rockies will also provide for isolated to scattered showers
and thunderstorms, especially from Tuesday through Thursday. -
Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  95  55  82  52 /  10  10  10  20
CTB  84  49  73  46 /   0   0  10  10
HLN  96  56  86  52 /  30  20  20  30
BZN  95  54  86  53 /  40  40  50  50
WYS  84  48  76  47 /  40  50  70  60
DLN  89  53  84  51 /  40  20  40  40
HVR  97  55  79  51 /  10  10  10  20
LWT  94  56  80  51 /  40  40  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Gallatin National Forest...Helena and Townsend Ranger
Districts of the Helena National Forest...Lincoln Ranger
District of the Helena National Forest.

High Wind Warning until 9 PM MDT this evening Eastern Glacier...
Eastern Pondera...Hill...Liberty...Toole.

Red Flag Warning until 9 PM MDT this evening Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine
Counties...Lewis and Clark National Forest Rocky Mountain
District-Rocky Mountain Front.

Red Flag Warning until 9 PM MDT this evening Deerlodge/Western
Beaverhead National Forest...Eastern Beaverhead National Forest.

High Wind Warning until 9 PM MDT this evening Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 4, 2:12 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
212 PM MDT Thu Aug 4 2022

MTZ012-050-054-042045-
Cascade MT-Judith Basin MT-Meagher MT-
212 PM MDT Thu Aug 4 2022

...Dissipating thunderstorms will impact portions of northeastern
Meagher, southern Judith Basin, and southeastern Cascade Counties
through 245 PM MDT...

At 211 PM MDT, Doppler radar was tracking dissipating thunderstorms
along a line extending from 36 miles south of Belt to 16 miles
southeast of White Sulphur Springs. Movement was east at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Neihart, Martinsdale, Sapphire Village, Checkerboard, Utica and
Lennep.

This includes the following highways...
 Highway 200 between mile markers 28 and 30.
 Highway 12 between mile markers 47 and 77.
 Highway 89 between mile markers 2 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building or other
sturdy shelter until these storms pass.

&&

LAT...LON 4670 10982 4675 10996 4674 11003 4675 11005
      4671 11021 4672 11027 4643 11028 4637 11057
      4690 11124 4721 11037 4670 10974
TIME...MOT...LOC 2011Z 248DEG 59KT 4687 11112 4644 11059

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:16 PM MDTSevere Thunderstorm WarningTFXBroadwater, Gallatin, Meagher29 min
Aug 4, 2:51 PM MDTSpecial Weather StatementTFXBroadwater, Fergus, Judith Basin, Meagher24 min
Aug 4, 3:14 PM MDTSpecial Weather StatementTFXFergus31 min
Aug 4, 3:18 PM MDTSpecial Weather StatementTFXMeagher27 min
Aug 4, 3:41 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus34 min
Aug 4, 4:25 PM MDTSpecial Weather StatementTFXFergus35 min
Aug 4, 4:45 PM MDTSpecial Weather StatementTFXGallatin, Madison30 min
Aug 4, 5:07 PM MDTSpecial Weather StatementTFXFergus23 min
Aug 4, 5:35 PM MDTSpecial Weather StatementTFXFergus25 min

Nearby

Special Weather Statements in Montana, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.